Alert archive / Colorado / Red Flag Warnings in 2019

Red Flag Warning 11, NWS Pueblo, CO

September 20, 20197 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Sep 20, 2019, 9:15 AM MDT for 7 counties in Colorado. It took effect at Sep 20, 2019, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2019, 9:15 AM MDT (15:15 UTC)
In effect from
Sep 20, 2019, 12:00 PM MDT
Expired
Sep 20, 2019, 7:47 PM MDT
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Chaffee County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Lake County, CO, Las Animas County, CO, Pueblo County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 3.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
2504 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

215 
WWUS85 KPUB 201515
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
915 AM MDT Fri Sep 20 2019

...A Red Flag Warning has been issued for gusty winds, low
humidity, and dry fuels from noon to 8PM today, for fire weather
zones 220, 222, 226, 227, 228, 229, and 230, which includes the
I-25 corridor, Fremont County, and the upper Arkansas River
Valley...

COZ220-222-226>230-210200-
/O.NEW.KPUB.FW.W.0011.190920T1800Z-190921T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-Fremont County Including Canon City/Howard/Texas Creek-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
915 AM MDT Fri Sep 20 2019

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
220...222...226...227...228...229 AND 230...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect until 8 PM MDT this evening.

* Affected Area...Fire Weather Zones 220...222...226...227... 
  228...229 and 230.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for the rapid ignition,
  growth, and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
839 
WWUS85 KPUB 210147
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
747 PM MDT Fri Sep 20 2019

...Red Flag Warning for fire weather zones 220...222...and 226
through 230 has been cancelled...

COZ220-222-226>230-210300-
/O.CAN.KPUB.FW.W.0011.000000T0000Z-190921T0200Z/
Upper Arkansas River Valley Including Lake County and Chaffee
County-Fremont County Including Canon City/Howard/Texas Creek-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
747 PM MDT Fri Sep 20 2019

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 
220...222...226...227...228...229 AND 230...

The National Weather Service in Pueblo has cancelled the Red Flag
Warning.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Sep 20, 4:09 AM MDT, 5 hours 6 minutes earlier.

Area forecast discussion, Sep 20, 4:09 AM MDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
409 AM MDT Fri Sep 20 2019

.SHORT TERM...(Today and tonight)
Issued at 343 AM MDT Fri Sep 20 2019

Currently...

Analysis of water vapor imagery and upper air data reveals a broad
upper trough and closed low slowly drifting east across the northern
Great Basin. Southwest flow is increasing  over southern Colorado,
and dry air can be seen wrapping around the base of the trough into
the Great Basin. TPW is currently above normal across the forecast
area, especially over the far eastern plains where southerly flow is
driving increased low level moisture into the area. Large scale
forcing increasing ahead of the trough is resulting in multiple
cloud layers across the forecast area, with isolated rain showers
over the Continental Divide, and showers and weak storms over the
far eastern Colorado plains.

Today and tonight...

The aforementioned upper low will continue to lift east/northeast
into Wyoming, skirting across northwest Colorado. Dry air will
continue to wrap around the low and filter into COlorado, dropping
TPW considerably over the high terrain and I-25 Corridor during the
day. Isolated showers and weak storms developing over the high
terrain during the morning and early afternoon  hours in response to
the upper forcing will quickly dissipate during the afternoon and
evening as the dry air pushes east. A surface lee trough will deepen
over the eastern plains during the day, with continued southern flow
on its eastern periphery maintaining high surface dew points and TPW
over the far eastern plains. QG ascent and low-level convergence
associated with the lee trough should support the development of
isolated thunderstorms near the CO/KS border within the moisture
rich environment. CAPE around 1000-1500 j/kg and deep layer sheer up
to 40 knots would support strong to severe storms producing large
hail and damaging winds. The marginal environment and isolated
coverage support the SPC Marginal Risk for severe. The I-25 corridor
should remain dry today and tonight.

The other main weather story for today will be critical fire weather
potential. As the trough and associated dry air progress east,
surface dew points will plummet from west to east over the high
terrain and eventually the I-25 corridor this morning through the
afternoon. Surface RH values will drop to near 15% across the Upper
Arkansas River Valley and I-25 corridor by mid afternoon. Deep
inverted-V soundings will develop during the afternoon with strong
daytime heating, and the increasing southwest mid-level winds will
mix to the surface. Wind gusts of 30-35 mph are expected across the
lower elevations, with slightly stronger gusts over the mountains.
Although winds will reach critical fire weather criteria, RH values
will be borderline critical during the afternoon. The best chance
for a combination of critical winds and RH appears to be over the I-
25 corridor from Walsenburg to Colorado Springs, especially over
Pueblo, during the mid to late afternoon. However, fuel
characteristics in these zones are not indicated as being favorable
for large fire growth at this time, and temporal/areal extent of
critical weather conditions may be lacking. Given the expected
marginal degree of critical fire weather conditions and lack of
fuels update, will not issue fire weather highlights. However, fire
danger will be at least elevated with spotty critical, so care
should be taken with respect to fire activities today across the I-
25 corridor and upper Arkansas River Valley.

Late this evening, the trough will send a cold front south down the
eastern Colorado plains, causing winds to become northerly and
ushering in slightly cooler air, by 12Z.

One final warm day before the weekend cool down, with highs in the
mid 80s to low 90s across the plains, mid 80s in Colorado Springs,
and 70s across the high valleys. Overnight lows will be in the 50s
across the plains, and 30s to 40s in the high valleys.

.LONG TERM...(Saturday through Thursday)
Issued at 343 AM MDT Fri Sep 20 2019

Long range guidance indicates temperatures each day will continue to
remain well above normal across the plains, typically 4 to 8F warmer
then normal. The only day that temps will be around normal will
be Sunday. It will remain dry on the plains, except possibly
Saturday evening when we will see a chance of showers and storms.
Mountains will also remain primarily dry, with only a chance of
precip mainly Monday night into Tuesday along the CONTDVD.

Weekend...

Saturday morning a weak cool front will go pass the area, with a 2nd
stronger front coming across the region Saturday evening. Both
these boundaries will bring somewhat cooler air into the region,
with max temps falling into the mid 80s on the plains Saturday and
around 80F on Sunday. The 2nd front will have the best chance of
bringing some precip to the plains Sat evening as upslope flow
will coincide with a trough aloft to bring favorable lift to the
region. At this time the best chance of precip will generally be
north of US-50. It is possible we could see a strong storm or two
across the far eastern plains late Sat afternoon and the Palmer
Divide Saturday evening. Except for the higher elevations of the
Pikes Peak region, the mountains should remain dry Sat and Sun.

Monday and Tuesday...

Impressive short wave will affect the Western CONUS this period,
unfortunately for our region, the brunt of the favorable lift will
remain too far west and the brunt of the precip with this system
will move to the west and south of the forecast area. Best chance of
any precip will be along the CONTDVD Monday evening. Temps on the
plains will remain above normal with reading 5-10F for Monday and 4-
8F Tuesday. Temps over the higher terrain will be around normal.

Wednesday - Friday

Primarily dry with continued warm temperatures. Another broad trough
will reload over the western CONUS and this will place the region in
broad SW flow aloft. Some moisture is noted in the guidance and this
may allow for some TSRA over the divide during this period.
\/Hodanish

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 343 AM MDT Fri Sep 20 2019

VFR and dry conditions are expected at the three TAF sites (KALS,
KCOS, KPUB) over the next 24 hours. Winds will increase out of the
southwest at all three sites this afternoon, gusting as high as 30
knots from around 18Z through 00Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LINE
LONG TERM...HODANISH
AVIATION...LINE
Hazardous weather outlook, Sep 20, 4:57 AM MDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
457 AM MDT Fri Sep 20 2019

COZ058>089-093>099-211100-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
457 AM MDT Fri Sep 20 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms will develop this afternoon and evening over
the far southeast plains, generally along and east of a line
extending from Eads to Las Animas to Kim. One or two of these storms
may become severe, with hail up to quarter size and winds over 60
mph. Elsewhere, very isolated thunderstorms will be possible late
this morning and afternoon over the Continental Divide. Gusty winds
to 40 mph and cloud to ground lightning will be possible with all
storms today.

Gusty winds and low RH will combine to cause near critical fire
weather candidness this afternoon across portions of the Upper
Arkansas River Valley and Interstate 25 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible late Saturday afternoon and evening
across the far eastern plains and Palmer Divide. One or two of
these storms could be strong to severe.

From Monday into Thursday, afternoon and evening thunderstorms
will be possible, mainly across the Continental Divide. More
isolated thunderstorms may occur over the remainder of the higher
terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the far southeastern Colorado plains this afternoon
and evening.

LINE/Hodanish

Nearby

Red Flag Warnings in Colorado, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.